NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 5, 2013
Effect of old age and Parkinson's
I have a 94 year old father who has Parkinson's> He does not have tremors but is confined to a wheelchair. Essentially there are two issues about which I am concerned.Essentially, his doctor indicates that since his situation is stable he should just continue to take his medication and there is no longer any need to see him. Should I accept this advice or should I take him to another Parkinson's specialist. Secondly, he is on a strict diet designed for sufferers of Parkinson's. He would like more variety, e.g, meat, sweets, milk in the morning. Any view on this? Thanks for your consideration of these questions.
In general, at age 94, being aggressive with medications can result in excessive side effects. Treatment should be geared towards realistic expectations. Trying to treat motor symptoms with increasing doses can result in hallucinations and confusion with quality of life that may be actually worse.
Protein in the diet can affect absorption of Sinemet. In younger persons, attention to this aspect is warranted. In someone aged 94, I certainly would be more liberal with diet.
Arif Dalvi, MD
College of Medicine
University of Cincinnati